Alabama, 2004Damaging Wind in Alabama, July 8, 2004
July 8, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 1:20 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 1:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU JUL 8 2004
.SYNOPSIS...GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE
FORECAST PERIOD...WITH VARIATIONS ON THE THEME. CURRENTLY A
WEAKNESS IN THE SUBTROPICAL RIDGE CENTERED JUST TO OUR WEST...GETS
SQUEEZED OUT BY A CELL OF THE SUBTROPICAL RIDGE RETROGRADING
INTO/ACROSS THE AREA FRIDAY INTO SATURDAY. THE BUBBLE RIDGE WILL
PASS TO THE WEST...AND ANOTHER WEAKNESS SETS UP ACROSS THE SOUTH
INTO THE MIDWEEK. TEMPS WILL CLIMB AND POPS WILL LOWER FOR THE
WEEKEND...PERHAPS REVERSE TRENDS WITH HIGHER POPS INCREASE IN
MOISTURE NEXT WEEK.
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) LOWER DEWPOINTS OVER
NORTHEASTERN QUARTER OF THE FORECAST AREA...AND COOLER TEMPS TODAY
ACROSS THE BOARD. TWO AREAS OF CONCERN INTO THE EVENING...WITH
THETA-E AND INSTABILITY AXIS INDICATED SOUTHEAST...AND CURRENT
CONVECTION OVER MISSISSIPPI. THE COMBINATION OF THE UPPER LOW OVER
WESTERN LOUISIANA...AS INDICATED CLEARLY ON WATER VAPOR...AND THE
GENERAL SOUTHERLY STEERING FLOW ALOFT OVER ALABAMA...PUTS MY MAIN
CONCERN TO THE SOUTH. SO...WILL SHOW CHANCE POPS SOUTH INTO THE
EVENING. OTHERWISE...AS MENTIONED ABOVE...BUILDING RIDGE SHOULD
BRING US WARMING AND DRYING TREND INTO AND THROUGH THE WEEKEND.
TOOK HIGH END OF GUIDANCE IN MOST INSTANCES...IF NOT ABOVE BY A
DEGREE.
&&
.LONG TERM...(MONDAY THROUGH THURSDAY) ABOVE MENTIONED WEAKNESS IN
THE SUBTROPICAL RIDGE SHOULD ALLOW FOR NEAR NORMAL POPS...AND JUST
ABOVE NORMAL TEMPS. DONT SEE ANY OTHER DISCERNIBLE FEATURES IN
THE LONG TERM...SO WILL BLEND FORECAST PERSISTENCE WITH CLIMO...
AND STAY CLOSE TO GUIDANCE NUMBERS...WHICH APPEAR REASONABLE.
&&
.PRELIMINARY NUMBERS...
GADSDEN 72 92 72 92 73 / 20 30 20 20
ANNISTON 71 90 72 91 73 / 20 30 20 20
BIRMINGHAM 71 91 72 92 73 / 20 30 20 20
TUSCALOOSA 72 93 73 94 73 / 20 30 20 20
CALERA 72 92 72 92 73 / 20 30 20 20
AUBURN 71 92 72 93 73 / 30 30 20 20
MONTGOMERY 72 93 73 95 73 / 30 30 20 20
TROY 72 92 73 93 73 / 30 30 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
81
Hazardous weather outlook, Jul 8, 12:36 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT THU JUL 8 2004
ALZ011>015-017>050-090036-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
136 PM CDT THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EARLY EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY PRODUCE
STRONG GUSTY WINDS AT TIMES...BUT NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
WET MICROBURST POTENTIAL FOR THIS AFTERNOON:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...
.SPOTTER INFORMATION STATEMENT...
AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT THU JUL 8 2004
ALZ022-082200-
PICKENS-
433 PM CDT THU JUL 8 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 500
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HARPERS MILL...MOVING EAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERS MILL AND
GORDO THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 8, 3:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU JUL 8 2004
ALZ023-082215-
TUSCALOOSA-
444 PM CDT THU JUL 8 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
515 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTH OF ELROD...MOVING EAST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...TUSCALOOSA...
SAMANTHA AND NORTHPORT THROUGH 515 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Thunderstorm Wind, Chilton
- When
- July 8, 3:45 PM CST
- Where
- Chilton County, Clanton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.833, -86.650
Several trees were blown down near Clanton. The storm also caused some minor street flooding in Clanton but all roads remained passable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 8, 2004$152,000 · 4 in hail · 27 events
- Lightning Strike in New York, July 8, 20047 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in Nebraska, July 8, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417073.